Alert archive / Alabama / Winter Storm Watches in 2008

Winter Storm Watch 2, NWS Birmingham, AL

March 7, 20088 counties in Alabama

NWS Birmingham, AL issued this winter storm watch at Mar 7, 2008, 4:21 AM CST for 8 counties in Alabama. It took effect at Mar 7, 2008, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2008, 4:21 AM CST (10:21 UTC)
In effect from
Mar 7, 2008, 6:00 PM CST
Expired
Mar 7, 2008, 12:13 PM CST
In force
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this winter storm watch went out at Mar 6, 11:57 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 6, 11:57 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CST THU MAR 6 2008

.UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED.

&&

.DISCUSSION...
LATEST SATELLITE FOG PRODUCT AND SURFACE OBS SHOW THE CLOUDS
INCREASING RAPIDLY FROM THE SOUTHWEST. CEILINGS HAVE ENTERED AREAS
AS FAR NORTH AS TROY...PRATTVILLE...LIVINGSTON WITH HIGHER CLOUDS
NORTH. COASTAL RADARS ARE BEGINNING TO SHOW GOOD RETURNS ACROSS
SOUTHERN MISSISSIPPI AND LOUISIANA. LARGE AREA OF THUNDERSTORMS
POISED OFFSHORE FROM THE UPPER TEXAS COAST TO CENTRAL FLORIDA. 03Z
TEMPS RANGING FROM THE UPPER 40S TO THE UPPER 50S AREAWIDE.

FOR TONIGHT...INCREASED CLOUD COVER QUITE A BIT AND INCREASED THE
SPEED AT WHICH IT BECOMES CLOUDY. BASICALLY ADJUSTED EVER SENSIBLE
WEATHER FIELD...BUT OVERALL FORECAST REMAINS UNBLEMISHED. EXPECT
RAIN TO MOVE IN OVERNIGHT AND COVER MUCH OF CENTRAL ALABAMA BY
DAYBREAK. TRACK OF FIRST WAVE ALONG THE FRONT MAY ALLOW A VERY BRIEF
PERIOD WHERE INSTABILITY/SHEAR COMBINE TO PRODUCE STRONG TO SEVERE
STORMS. BUT THIS WILL BE LIMITED IN SCOPE MAINLY TO FAR SOUTHEASTERN
LOCATIONS NEAR PIKE AN BARBOUR COUNTIES FRIDAY MORNING AND POSSIBLY
AGAIN FRIDAY AFTERNOON.

21Z SREF/00Z NAM/00Z GFS IN MUCH BETTER AGREEMENT ON THE SURFACE
LOW/WAVES TRACK DURING THE NEXT 36 HOURS. ALL THESE MODELS FAVOR A
SOUTHERN TRACK ACROSS SOUTH CENTRAL ALABAMA. NAM ALSO HAS MUCH MORE
MOISTURE TO WORK WITH AS THE COLD AIR INVADES THE AREA JUST AFTER
00Z. MADE SOME ADJUSTMENTS TO THE WEATHER FOR FRIDAY NIGHT AS SOME
SNOW MAY BE POSSIBLE RIGHT AFTER 00Z. NAM SOUNDINGS INDICATE DEEPER
MOISTURE INTO THE CRYSTAL GROWTH REGION WHILE UPPER LIFT IS STILL
PRESENT. ADDITIONALLY...LOWER LAYER PROFILE WOULD SUPPORT SHOWERY
ACTIVITY. WITH ALL THIS SAID...NO NEED FOR ANY WATCHES AT THIS
POINT...BECAUSE IF ANYTHING ACCUMULATES...IT WILL BE BELOW WARNING
CRITERIA. DO EXPECT THE POSSIBILITY OF A DUSTING AS FAR SOUTH AS
I-20...SOME FLURRIES AS FAR SOUTH AS PRATTVILLE...AND POTENTIAL HALF
INCH OR SO NEAR LAMAR/MARION/AND WINSTON COUNTIES. GROUND CONDITIONS
HAVE BEEN WARM THE LAST FEW DAYS...AND IF ANYTHING STICKS IN THE
NORTHWEST...IT WOULD BE MAINLY ON ELEVATED AND GRASSY SURFACES.

75/LINHARES

&&

.AVIATION...06Z TAF DISCUSSION.

RAIN IS QUICKLY MOVING IN FROM THE SOUTH AND WILL AFFECT ALL TAF
SITES THROUGH THE DAY FRIDAY. THUNDERSTORMS COULD MOVE NEAR MGM AND
TOI. EXPECT CEILINGS TO MOSTLY HOVER AROUND THE MVFR RANGE ALTHOUGH
MODELS CONTINUE TO SHOW A BRIEF POSSIBILITY OF IFR CLOSER TO
SUNRISE. ANOTHER CONCERN WILL BE THE POSSIBILITY OF WIND SHEAR
ESPECIALLY ACROSS MGM AND TOI.

THIS FORECAST PACKAGE WONT BE DEALING WITH THE SNOW JUST YET AS
MOST OF IT WILL BEGIN TO AFFECT CENTRAL ALABAMA AFTER 06Z. SO...STAY
TUNED.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Mar 6, 10:44 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CST THU MAR 6 2008

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1044 PM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING
AND EARLY AFTERNOON SOUTH OF A LINE FROM BILLINGSLEY TO ALEXANDER
CITY TO WEDOWEE. A STORM SYSTEM WILL DEVELOP IN THE NORTH CENTRAL
GULF OF MEXICO DURING THE DAY ON FRIDAY AND MOVE NORTHEASTWARD
TOWARD THE ATLANTIC COAST. AHEAD OF THE SURFACE LOW...INSTABILITIES
WILL BE STRONG ENOUGH ACROSS THE SOUTHEASTERN COUNTIES TO SUSTAIN A
FEW THUNDERSTORMS. THE MAIN THREATS WILL BE MARGINALLY SEVERE
WIND GUST...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT DUE TO
THE STRONG WIND SHEAR IN PLACE.

AS THE SURFACE LOW MOVES TO THE NORTHEAST...THERE IS A CHANCE OF
SNOW ACROSS THE MAJORITY OF CENTRAL ALABAMA...FRIDAY EVENING
INTO EARLY SATURDAY MORNING. WHILE THE EXACT TRACK OF THE SURFACE
LOW IS STILL UNCERTAIN...THERE DOES APPEAR TO BE ENOUGH RESIDUAL
MOISTURE AND SUFFICIENTLY COLD AIR WORKING IN FROM THE NORTHWEST TO
PRODUCE A FEW HOURS OF INTERMITTENT LIGHT SNOW OR SNOW SHOWERS...
PRIMARILY ALONG AND NORTH OF INTERSTATE 20. MOST AREAS WILL SEE
LITTLE TO NO SNOW ACCUMULATION...BUT THE POSSIBILITY OF UP TO AN INCH
OF SNOW EXIST FOR FAR NORTHWEST AREAS NEAR LAMAR...MARION...AND
WINSTON COUNTIES.  BETWEEN INTERSTATE 20 AND THE INTERSTATE
85/HIGHWAY 80 CORRIDOR...ANY LINGERING RAIN SHOWERS MAY MIX WITH OR
CHANGE TO SNOW FOR A BRIEF PERIOD OF TIME BEFORE SUNRISE. STAY TUNED
FOR MORE DETAILS.

AS THE STORM SYSTEM LIFTS OUT OF THE AREA SATURDAY...NORTH WINDS
WITH SUSTAINED WIND SPEEDS OF 15 MPH AND GUSTS TO 25 MPH WILL BE
POSSIBLE DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75/LINHARES

In the hours before

Special weather statement, Mar 7, 1:34 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 AM CST FRI MAR 7 2008

ALZ029-070800-
RANDOLPH-
134 AM CST FRI MAR 7 2008

...SIGNIFICANT WEATHER ALERT FOR RANDOLPH COUNTY UNTIL 200 AM CST...

AT 130 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WELCH...OR NEAR STROUD...MOVING NORTH AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK MILLS.
  BIG SPRINGS.
  GRAHAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:11 AM CSTSevere Thunderstorm WarningBMXTallapoosa19 min
Mar 7, 1:13 AM CSTSevere Thunderstorm WarningBMXChambers32 min
Mar 7, 1:26 AM CSTSevere Thunderstorm WarningBMXClay, Randolph34 min
Mar 7, 4:36 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 26 more2 hr
Mar 7, 12:13 PM CSTHeavy Snow WarningBMXBlount, Cherokee, Etowah, Fayette, Lamar, Marion and 2 more15 hr
Mar 7, 12:13 PM CSTSnow AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more22 hr

Nearby

Winter Storm Watches in Alabama, 2008Every winter storm watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.